Iowa, 2011

Tornadoes and Flash Flooding in Iowa, May 11, 2011

May 11, 2011 · NWS DMX · 32 events in 9 counties and zones

A very warm and humid airmass was in place over Iowa on the 11th. During the previous two days, strong capping was in place across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16 million
Crop damage
$10,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm and humid airmass was in place over Iowa on the 11th. During the previous two days, strong capping was in place across the state. A cold front began to move into the state on the 11th as upper level heights and temperatures began to fall. The front stalled however, and the atmosphere became unstable due to the cooling aloft. The freezing level was relatively low on the 11th as it fell to under 12,000 feet. Most unstable CAPE was in the 1500 to 2500 J/kg range by the afternoon as lifted indices fell to -4 to -7 C. The atmosphere exhibited weak shear with 25 kts or less of effective shear during the afternoon. The potential was there for high winds, as well as hail, with downdraft CAPE in the 500-900 J/kg range, and CAPE in the -10 to -30 C layer of the atmosphere between 100 and 400 J/kg. Helicity values in the 0-1 km layer increased sharply over southwest Iowa and were between 100 and 200 by mid to late afternoon. In addition, considerable moisture pooling took place with precipitable water values increasing to 1.3 to 1.6 inches over the southwest half of Iowa by evening. The LCL level was quite high initially, around 1500 meters, but lowered to between 500 and 1000 meters by mid to late afternoon as continued convection moistened the atmosphere. An initial round of thunderstorms moved through the state during the morning of the 11th. Thunderstorms continued to develop intermittently over southwest Iowa during the late morning into the afternoon. The thunderstorms became more organized by mid to late afternoon as an upper level disturbance moved into the state from the south. Thunderstorms became stronger and produced several tornadoes in Adams and Taylor Counties. There were two brief touchdowns reported that caused no damage. One was in Taylor County near Sharpsburg, the other near Kent in Adams County. Two tornadoes moved through the town of Lenox in Taylor County. The first tornado touched down in south central Lenox along South Maple Street, between West Platte Street and West Iowa Street Before moving north in a curving path until it reached Walnut Street. The tornado then moved generally due north, along Walnut Street, eventually dissipating about one block north of West Van Buren Street around 1540 CST. The damage path was generally diffuse with tree damage and shingles removed from buildings. The greatest damage occurred along North Main Street, where two brick buildings received roof and upper facade damage. A second tornado moved into Lenox a short time later. The tornado touched down in the southwest part of Lenox near the intersection of State Highway 49 and West Platte Street, only a couple blocks southwest of the touchdown location of tornado number 1. The tornado traveled northward along State Highway 49, with the greatest damage occurring shortly after touchdown along Highway 49 between West Iowa Street and West Illinois Street. In that area, one house sustained damage to a second story dormer. Also in that area, a manufactured home on a foundation had approximately one half of its roof removed. The tornado then continued north along State Highway 49 generally causing tree damage and shingles to be removed from roofs. Eventually the tornado turned northwest just north of West Temple Street where an older home which housed a business had its roof removed. Shingle and tree damage continued as the tornado tracked northwest before finally exiting Lenox along Van Buren Street west of North Spear Street. The tornado continued over open fields before dissipating about|one half mile northwest of Lenox around 1548 CST. There was considerable damage done in the town of Lenox over a 35 square block area. Damage was in the millions of dollars. Reports indicated that at least 45% of the homes in the city of 1407 people were damaged by the tornadoes. One hundred and sixty trees were downed as well. The next day, Governor Terry Branstad proclaimed a Disaster Declaration for Taylor County. In addition to the tornadoes, there were numerous reports of high winds and hail. Most of the hail was around an inch in diameter with the largest report being around 2 inches in diameter in Adams County. After the storms began to weaken and move out of southwest Iowa, they produced high winds with several reports of 60 to 65 MPH winds. Heavy rainfall of 2 to 4 inches occurred in parts of southwest and south central Iowa with rainfall rates exceeding 2 inches per hour. Flash flooding occurred in Union, Adams, and Taylor Counties. Numerous roads were flooded and became impassible, along with a few state highways. Soil erosion was severe, especially in Taylor County. The heavy rainfall occurred during the worst possible time, right after planting. The soil had been freshly plowed and much of it was loose. Damage from soil erosion was many times more costly than the damage caused by the tornadoes. As the storms moved through the Johnston area, lightning struck outside of a house. The lightning entered the house via an invisible dog fence, causing a small fire inside of the house as the control unit was set on fire. Lightning struck a house in Creston. The lightning started fire, resulting in $40,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 11:47 AM CST, 10 minutes earlier.

Area forecast discussion, May 11, 11:47 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED MAY 11 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA
THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP
WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST
TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY
INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH
THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV
SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT
AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED
RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION
WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL
BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY
HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE
MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON
THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND
AFTN.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF
EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE
EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE
NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH
FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF
AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS
ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT
CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES
FOR STRONGLY SEVERE STORMS OVERNIGHT.

HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER
OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH
SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT
WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW
PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE
CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP
IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED
STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT.

MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND
SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST
BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL
BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR
PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK
SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW
SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL
END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...11/18Z
SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL
IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM
MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH
MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING
EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN.  COULD
SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL
QUESTIONABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...WILKINS
AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 7:37 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
837 AM CDT WED MAY 11 2011

IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND
OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

IAZ004>007-015>017-023>028-039-121345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
837 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN
AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE
THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY.

DONAVON

In the hours before

Special weather statement, May 11, 7:42 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
842 AM CDT WED MAY 11 2011

IAZ083-084-093-094-111445-
CLARKE-DECATUR-LUCAS-RINGGOLD-
842 AM CDT WED MAY 11 2011

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLSTON...            BEACONSFIELD...       GRAND RIVER...
  DECATUR CITY...       LEON...               VAN WERT...
  WELDON...             LE ROY...             OSCEOLA...
  WOODBURN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL
Special weather statement, May 11, 10:22 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 AM CDT WED MAY 11 2011

IAZ045-057-058-111715-
AUDUBON-CARROLL-GUTHRIE-
1122 AM CDT WED MAY 11 2011

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  COON RAPIDS...        BAYARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 8 hail, 6 thunderstorm wind, 4 tornado, 3 funnel cloud, 2 lightning. Local standard time, as filed.

Hail, Adams

When
May 11, 11:57 AM CST
Where
Adams County, 2.61 mi W of Carbon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.050, -94.880

Area received nearly 3.5 inches of rain as well.

Hail, Adams

When
May 11, 1:36 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway
Measured
1.25 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.940, -94.900

Flash Flood, Adams

When
May 11, 1:42 PM CST to 7:30 PM CST
Where
Adams County, 0.64 mi NNW of Nodaway to 1.93 mi W of Nodaway
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.939, -94.883

Water flowing over rural roads in several locations of southwest Adams County. EM had to turn around one half mile south of Nodaway due to flash flooding.

Hail, Adams

When
May 11, 1:42 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.940, -94.900

Funnel Cloud, Adams

When
May 11, 1:54 PM CST
Where
Adams County, 0.69 mi S of Corning Muni Arpt
Reported by
Law Enforcement
Coordinates
40.970, -94.770

Funnel cloud on the southwest side of the town of Brooks. Funnel dropped a little, then went back into cloud.

Hail, Adams

When
May 11, 1:55 PM CST
Where
Adams County, 1.04 mi W of Brooks
Measured
2 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.950, -94.840

Hail, Adams

When
May 11, 2:08 PM CST to 2:13 PM CST
Where
Adams County, 3.42 mi ENE of Iveyville
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.920, -94.720

Hail lasted about 5 minutes.

Tornado, Taylor

When
May 11, 3:20 PM CST to 3:21 PM CST
Where
Taylor County, 1.57 mi NNE of Sharpsburg to 1.75 mi NNE of Sharpsburg
Rating
EF0
Path length
0.18 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
40.821, -94.619

Brief tornado just northeast of Sharpsburg. Wall cloud continues to rotate as it moves slowly northeast.

Flash Flood, Adams

When
May 11, 3:30 PM CST to 7:30 PM CST
Where
Adams County, 1.13 mi W of Nodaway to 1.91 mi WNW of Nodaway
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.932, -94.901

Adams County Law Enforcement reported railroad tracks washed out between track mile posts 423 and 424.

Flash Flood, Adams

When
May 11, 3:30 PM CST to 7:30 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway to 1.15 mi NNW of Nodaway
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.940, -94.900

Several places throughout Nodaway reported 6 inches of flowing water over roads and inundating homes and businesses.

Flash Flood, Adams

When
May 11, 3:30 PM CST to 7:30 PM CST
Where
Adams County, 2.14 mi NNE of Nodaway to 1.13 mi N of Nodaway
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.960, -94.870

Law Enforcement reported water over Chestnut Ave between 240th and 250th Street.

Tornado, Taylor

When
May 11, 3:38 PM CST to 3:41 PM CST
Where
Taylor County, 0.83 mi WSW of Lenox to 0.71 mi NW of Lenox
Rating
EF1
Path length
0.74 mi
Path width
440 yd
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
40.877, -94.565

This was the first of two tornadoes that moved through Lenox on this day. The tornado formed on south side of Lenox then proceeded to move through town. Worst damage was on the south side of town where a roof was partially removed from a house. Additional shingle damage and tree damage occurred as the tornado moved north northeast through the town. Max wind speeds were around 105 MPH.

Tornado, Taylor

When
May 11, 3:45 PM CST to 3:50 PM CST
Where
Taylor County, 0.81 mi W of Lenox to 0.76 mi SSW of Lenox Arpt
Rating
EF1
Path length
1 mi
Path width
400 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
40.878, -94.565

This was the second tornado to move through Lenox on this day. This tornado formed on the southwest edge of town and moved due north into town along State Highway 49. It removed a roof from an old house and produced tree damage along its path. Shortly after removing the roof, the tornado began moving to the northwest and continued on this path prior to dissipating northwest of town. Maximum winds around 95 mph.

Tornado, Adams

When
May 11, 3:58 PM CST to 4:00 PM CST
Where
Adams County, 4.93 mi ESE of Stringtown to 4.95 mi E of Stringtown
Rating
EF0
Path length
0.44 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
40.955, -94.478

Trained spotter observed a tornado just west of Kent heading slowly northward.

Funnel Cloud, Adams

When
May 11, 4:00 PM CST
Where
Adams County, 1.73 mi NE of Mercer
Reported by
Trained Spotter
Coordinates
40.950, -94.610

Funnel cloud approaching the ground, moving east.

Flash Flood, Adams

When
May 11, 4:00 PM CST to 7:30 PM CST
Where
Adams County, 1.25 mi WNW of Nodaway to 2.01 mi WNW of Nodaway
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
40.940, -94.900

Water reported up to the railroad tracks.

Funnel Cloud, Union

When
May 11, 4:08 PM CST
Where
Union County, 2.32 mi NNW of Kent
Reported by
Trained Spotter
Coordinates
40.980, -94.470

Spotter reported 2 funnels trying to descend.

Flash Flood, Adams

When
May 11, 4:32 PM CST to 7:30 PM CST
Where
Adams County, 2.2 mi SSW of Mercer to 2.01 mi SSE of Mercer
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.900, -94.643

Adams County Law Enforcement reported the Adams-Taylor County Line Road was impassible between Poplar Ave and Orange Ave.

Hail, Union

When
May 11, 4:46 PM CST
Where
Union County, 0.87 mi NE of Cromwell
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.040, -94.460

Hail, Union

When
May 11, 4:55 PM CST
Where
Union County, 2.27 mi W of Creston
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.072, -94.413

Quarter size hail and 40-50 MPH winds at 160th and Highway 25.

Flash Flood, Union

When
May 11, 4:59 PM CST to 11:00 PM CST
Where
Union County, 2.14 mi SSE of Creston Arpt to 3.01 mi SE of Afton
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
40.990, -94.360

Four inches of rain with flash flooding in low lying areas.

Thunderstorm Wind, Ringgold

When
May 11, 5:04 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
40.710, -94.050

Observer reported wind gusts of at least 60 MPH with rain blowing horizontally.

Thunderstorm Wind, Decatur

When
May 11, 5:08 PM CST
Where
Decatur County, 2.94 mi NE of Westerville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.880, -93.910

Spotter reported 60 plus MPH winds with horizontal rain and strong shaking of vehicles.

Flash Flood, Taylor

When
May 11, 5:15 PM CST to 8:30 PM CST
Where
Taylor County, 3.49 mi N of Gravity to 1.7 mi N of Gravity
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
40.820, -94.740

A bridge scour occurred on Highway 148 10 miles north of Bedford.

Flash Flood, Union

When
May 11, 5:15 PM CST to 11:00 PM CST
Where
Union County, 1.71 mi ESE of Creston to 1.86 mi ESE of Creston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.060, -94.340

Union County Law Enforcement reported the Osage Railroad bridge was impassible due to water over the road. One car was stranded.

Lightning, Union

When
May 11, 5:20 PM CST
Where
Union County, 1.28 mi SSE of Creston
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.054, -94.357

Thunderstorm Wind, Madison

When
May 11, 5:31 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.340, -94.020

Wind gusts estimated 60 to 70 MPH near Winterset.

Thunderstorm Wind, Decatur

When
May 11, 5:36 PM CST
Where
Decatur County, 1.25 mi WSW of Garden Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.810, -93.620

Heavy rain blew horizontally under a 15 foot eave and into the spotters house.

Thunderstorm Wind, Madison

When
May 11, 5:40 PM CST
Where
Madison County, 2.19 mi WSW of Patterson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.340, -93.940

A trained spotter experienced 60 MPH winds between Winterset and Patterson.

Thunderstorm Wind, Warren

When
May 11, 5:54 PM CST
Where
Warren County, 0.52 mi E of Cumming
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.480, -93.760

Lightning, Polk

When
May 11, 6:30 PM CST
Where
Polk County, 1.36 mi NE of Johnston
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.684, -93.682

Hail, Wapello

When
May 11, 8:45 PM CST
Where
Wapello County, 2.09 mi W of Ottumwa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.020, -92.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290683, 290684, 290646, 290685, 290638, 290686, 290687, 292748, 290649, 290651, 290654, 290636, 290637, 290633, 290640, 290655, 290642, 290659, 290689, 290688, 290662, 290674, 290676, 290666, 290670, 298173, 290678, 290681, 290679, 290671, 294071, 290691.